Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 39, NWS Key West, FL

October 9, 2018

NWS Key West, FL issued this small craft advisory at Oct 9, 2018, 11:16 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 11:16 PM EDT (03:16 UTC)
Expired
Oct 10, 2018, 4:28 PM EDT
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

278 
WHUS72 KKEY 100316
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1116 PM EDT Tue Oct 9 2018

GMZ033>035-044-054-055-074-075-101000-
/O.EXP.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/
/O.NEW.KKEY.SC.Y.0039.181010T0316Z-181010T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1116 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the 
  extreme southeastern Gulf of Mexico and the Straits of Florida 
  south of the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 

&&

$$

CLR
3 follow-up statements
919 
WHUS72 KKEY 100850
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
450 AM EDT Wed Oct 10 2018

GMZ055-075-101800-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-181010T1800Z/
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
450 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the 
  extreme southeastern Gulf of Mexico and the Straits of Florida 
  south of the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

GMZ033-034-102000-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-181011T0000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
450 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the 
  extreme southeastern Gulf of Mexico and the Straits of Florida 
  south of the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

GMZ035-044-054-074-101000-
/O.CON.KKEY.SC.Y.0039.000000T0000Z-181010T1000Z/
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
450 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the 
  extreme southeastern Gulf of Mexico and the Straits of Florida 
  south of the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
235 
WHUS72 KKEY 101438
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1038 AM EDT Wed Oct 10 2018

GMZ055-075-101545-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-181010T1800Z/
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1038 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

GMZ033-034-102245-
/O.CON.KKEY.SC.Y.0039.000000T0000Z-181011T0000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
1038 AM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Southeast to south winds near 20 knots across the
  affected coastal waters will decrease this afternoon.
  

* WAVES/SEAS...Seas as high as 7 feet are expected in the extreme
  southeastern Gulf of Mexico, subsiding this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
275 
WHUS72 KKEY 102028
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
428 PM EDT Wed Oct 10 2018

GMZ033-034-102130-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-181011T0000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
428 PM EDT Wed Oct 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

11

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 11:06 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 9, 11:06 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1106 PM EDT Tue Oct 9 2018

.DISCUSSION...
This evening's sounding sampled a deeply veering and energetic
profile. A discernible dry layer has developed below 850 mb which
has put the kibosh on convection. Barring any significant
thermodynamic changes down low, ML inhibition should prevent
significant convective development. We lowered rain chances to
40%, and we would have gone lower, but the statistical consensus
is much higher.

Temperatures are in the lower to mid 80s and dewpoints are in the
upper 70s, making for a particularly humid October night.
Southeast to south winds range from 15 to 21 knots at the marine
observation platforms, tending higher across the western half of
the CWA. Winds are expected to slowly diminish towards sunset.
Conditions are on the mend.

&&

.MARINE...
Small Craft Advisory in effect for all coastal waters of the
Florida Keys west of the Seven Mile Bridge. All Advisories have a
good chance of being cancelled early Wednesday morning as winds
continue to slacken. From synopsis, Major Hurricane Michael will
move northward towards the Florida Panhandle tonight and
Wednesday. Breezes will continue to diminish overnight and
Wednesday, and by Thursday, gentle breezes are expected across all
coastal waters of the Florida Keys.

&&

.AVIATION...
00Z Terminal Forecast Discussion: VFR conditions are expected to
prevail through the forecast period. There should remain a lull in
the amount of showers and thunderstorms overnight, however some
scattered showers and isolated thunderstorms could redevelop in some
areas by the late night or early morning hours with a chance
continuing through the day on Wednesday. Southeast winds should
remain mostly in the 10 to 15 knots range with gusts 20 to 25 knots
at times through much of the overnight, then becoming south by
sunrise with speeds lowering to about 7 knots at MTH early in the
day and dropping off to near 10 knots by late Wednesday at EYW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  88  80  87 / 40 50 40 40
Marathon  80  88  79  88 / 40 50 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ033>035- 044-054-055-074-075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....11
Data Collection......SD

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 9, 6:17 AM EDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
617 AM EDT Tue Oct 9 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
617 AM EDT Tue Oct 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
Hurricane Michael... located near 24.1N and 85.9W or about 420
miles south of Panama City. Michael continues to move north
northwest around 12 mph. Estimated minimum central pressure is
973mb with maximum sustained winds of 90 mph. Outer rainbands are
sweeping across the southeast gulf waters including the Dry
Tortugas. There is a slow northeastward spread noted with this
band. Still looking at widespread showers on tap today into
tonight with isolated thunderstorms.

By this evening Michael is expected to be in the east central
gulf moving towards the Florida Panhandle. Michael is still
expected to strengthen before making landfall on Wednesday.

Small Craft Advisory remains in effect for all Keys coastal waters
for strong southerly winds. Winds and seas will be higher in and
near isolated storms and squall rainbands. Seas outside of showers
and squalls will be 12 to 16 feet are the western most Florida
Strait zones.

Minor coastal flooding, observations from tidal gauges across the
Florida Keys indicate water levels continue about a half foot
above the predicted tides this morning. Water levels are expected
to increase to about three quarters to one full foot above the
predicted tides today around the times of high tide. Island
communities across the Lower and Middle Keys can expect impacts on
the Gulf and Atlantic sides. Coastal flooding will remain
confined to the Atlantic side for communities in the Upper Keys.

Isolated thunderstorms across the Florida Keys and adjacent coastal
waters. The primary thunderstorm hazard will be lightning strikes
with strong gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Micheal is expected to continue to strengthen prior to lanfall in
the Florida Panhandle. Rainfall though this event will range from
two to four inches. By late Wednesday... winds and seas will let
down as Michael moves onshore in the Florida Panhandle. More
seasonal weather begins to settle in late in the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.